Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 194, NWS Des Moines, IA

July 4, 2007Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2007, 4:55 AM CDT for Decatur County, Wayne County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 4:55 AM CDT (09:55 UTC)
Expired
Jul 4, 2007, 5:23 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040955
SVRDMX
IAC053-185-041045-
/O.NEW.KDMX.SV.W.0194.070704T0955Z-070704T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF CORYDON...OR ABOUT 31 MILES NORTHWEST OF
  UNIONVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORYDON BY 505 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4071 9362 4089 9359 4076 9310 4073 9311
      4057 9323 4057 9326

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDMX 041016
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT WED JUL 4 2007

IAC053-041025-
/O.CAN.KDMX.SV.W.0194.000000T0000Z-070704T1045Z/
DECATUR IA-
515 AM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR COUNTY IS
CANCELLED...

AT 510 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE 
AREA...AND NO LONGER POSED AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.


LAT...LON 4069 9354 4084 9354 4076 9310 4073 9311
      4065 9317 4065 9318 4057 9323 4057 9327

$$

IAC185-041045-
/O.CON.KDMX.SV.W.0194.000000T0000Z-070704T1045Z/
WAYNE IA-
515 AM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WAYNE COUNTY...

AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALLERTON...OR ABOUT 23 MILES NORTHWEST OF UNIONVILLE...
MOVING SOUTHEAST AT 40 MPH.


LAT...LON 4069 9354 4084 9354 4076 9310 4073 9311
      4065 9317 4065 9318 4057 9323 4057 9327

$$

RUSSELL
000 
WWUS53 KDMX 041023
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
521 AM CDT WED JUL 4 2007

IAC185-041031-
/O.CAN.KDMX.SV.W.0194.000000T0000Z-070704T1045Z/
WAYNE IA-
521 AM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY IS CANCELLED...

AT 519 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
POSED AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...LIGHTNING AND GUSTY WINDS WILL CONTINUE WITH THIS STORM 
THROUGH 545 AM ACROSS WAYNE COUNTY. 

LAT...LON 4069 9354 4084 9354 4076 9310 4073 9311
      4065 9317 4065 9318 4057 9323 4057 9327

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 4, 3:20 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CDT WED JUL 4 2007

.DISCUSSION...

A FEW THUNDERSTORMS CONTINUE TO DEVELOP OVER SC IA IN UNSTABLE AMS
AHEAD OF WEAK CDFNT.  FNT ALONG AN ALO TO DNS LINE AT 08Z.  NOT MUCH
PUSH BUT FRONT IS FCST TO CONTINUE ITS SE MOVEMENT THIS MORNING.
LATEST RUC HAS FRONT NEAR MO LINE BY AROUND 18Z TODAY. WILL KEEP
ISOLD TO WDLY SCT TSTMS IN FORECAST THIS MORNING SOUTH OF THE FRONT
AND A CHANCE AGAIN THIS AFTERNOON AS AMS DESTABILIZES MORE DUE TO
BNDRY LAYER HEATING.  TEMPS TODAY ONLY A FEW DEGREES COOLER THAN
TUESDAY SINCE AMS DOESN/T SHOW SIGNS OF MUCH COOLING. EXPECT ANY
LINGERING TSTMS TO CLEAR THE FA BY 00Z.

ANOTHER SHORT WAVE COMES DOWN IN THE NW FLOW ALOFT ON THURSDAY. DEEP
LOW-LVL MOISTURE APPEARS TO BE IN SHORT SUPPLY AHEAD OF THIS SYSTEM
SO WEAK SFC FRONT COMING DOWN WILL NOT HAVE MUCH TO WORK WITH.
HOWEVER...AMS SHOULD BE MARGINALLY UNSTABLE NEAR BOUNDARY AND WL MAY
BE ABLE TO PRODUCE A STORM OR TWO NORTH THURSDAY AFTERNOON.  THEY
WOULD BE VERY HIGH BASED BASED ON MODEL SOUNDINGS.  850 TEMPS
RECOVER NICELY AHEAD OF THIS WEAK FRONT WL FORECAST LOW 90S
SOUTHWEST. FRIDAY SHOULD BE DRY AND A LITTLE COOLER.

BY SATURDAY...UPPER RIDGE BLDG TO THE WEST AND SFC WARM FRONT SHOULD
MOVE NORTH OF IA.  THEREFORE...ON SATURDAY AND ESPECIALLY
SUNDAY...CENTRAL IA SHUD BE IN WARM SECTOR.  HOT AIR AT 850 MB WEST
OF IA FORECAST BY GFS TO PUSH EAST INTO IA WITH A SFC SW PRESSURE
GRADIENT.  UPPER HEIGHTS START TO LOWER AGAIN AS S/WV WELL TO THE
NORTH FLATTENS RIDGE. SFC FRONT THEN SHIFTS BACK INTO NORTHERN IOWA
BY SUNDAY EVENING.  GFS FORECAST 850 MB TEMPS IN THE MID 20S WHICH
PUTS SFC TEMPS WELL INTO THE 90S ESPECIALLY WITH GOOD MIXING IN SW
FLOW. SMALL POPS AS FRONTAL BNDRY PUSHES INTO IA SUN NIGHT AND
MONDAY.

FRONT EXPECTED TO SINK OVER IA MONDAY AND CURRENT POPS LOOK GOOD. NO
CHANGES BEYOND SUNDAY EVENING.

&&

.AVIATION...04/00Z

WDLY SCATTERED CONVECTION REDEVELOPING BUT NOT WIDESPREAD ENOUGH TO
CARRY AS PREVAILING IN TERMINALS FOR ANY TIMEFRAME. HAVE ADDED TE,PO
TSRA AT DSM THROUGH 9 Z AND WILL MONITOR FOR AMENDMENTS AS NECESSARY
AT DSM AND OTM. EXPECT MAINLY MVFR CIGS WITH LCL IFR NEAR STRONGEST
STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...JOHNSON
SHORT TERM/AVIATION...RUSSELL
Hazardous weather outlook, Jul 3, 11:10 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT TUE JUL 3 2007

IAZ004>007-015>017-023>028-033>039-044>050-042030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1110 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH ISOLATED LARGE HAIL AND DAMAGING WINDS REMAIN
POSSIBLE AFTER MIDNIGHT SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAIN
IS POSSIBLE...BUT WIDESPREAD FLASH FLOOD PROBLEMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE
STORMS SHOULD BE BELOW SEVERE LIMITS.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF TONIGHT.

IAZ057>062-070>075-081>086-092>097-042030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1110 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE FOR THE REMAINDER OF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP
WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE
SOUTH OF THE AREA WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF TONIGHT
BUT MAY BE NEEDED WEDNESDAY AFTERNOON.

ALBRECHT/REV

In the hours before

Local storm report, Jul 4, 12:19 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          4 WNW JOLLEY            42.51N 94.79W
07/03/2007                   CALHOUN            IA   PUBLIC

0915 PM     TSTM WND DMG     JOLLEY                  42.48N 94.72W
07/03/2007                   CALHOUN            IA   BROADCAST MEDIA

            TREES DOWN AND CROP DAMAGE NEAR JOLLEY. SOME TREES OVER
            HIGHWAY N24. FROM WHO-TV.

0922 PM     TSTM WND DMG     4 ESE LYTTON            42.40N 94.81W
07/03/2007                   CALHOUN            IA   TRAINED SPOTTER

            TREE BRANCHES DOWN

0928 PM     TSTM WND DMG     1 N YETTER              42.31N 94.84W
07/03/2007                   CALHOUN            IA   TRAINED SPOTTER

            LARGE TREE DOWN. 2 FEET IN DIAMETER. TREE LIMBS BLOWN
            ACROSS YARD.

0930 PM     TSTM WND GST     3 NW LAKE CITY          42.30N 94.78W
07/03/2007  E60.00 MPH       CALHOUN            IA   TRAINED SPOTTER

            TREE BRANCHES DOWN

0934 PM     TSTM WND GST     SAC CITY                42.42N 95.00W
07/03/2007  E60.00 MPH       SAC                IA   LAW ENFORCEMENT

&&

SMALL
Local storm report, Jul 4, 2:57 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
257 AM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             5 SE WATERLOO           42.44N 92.28W
07/04/2007  E0.88 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jul 4, 4:09 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CHURDAN                 42.15N 94.48W
07/03/2007                   GREENE             IA   BROADCAST MEDIA

            NUMEROUS TREES DOWN AND SOME UPROOTED IN TOWN. REPORTED
            BY KCCI TV IN DES MOINES.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
Jul 3, 9:17 PM CDTSevere Thunderstorm WarningDMXSac43 min
Jul 3, 9:22 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene38 min
Jul 3, 10:00 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jul 3, 10:05 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie40 min
Jul 3, 11:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.